April 03, 2019
The U.S. Food and Drug Administration is investigating over 30 cases of people experiencing seizures after vaping and is warning the public about the risk, the agency announced Wednesday.
The FDA is looking into 35 reports of seizures, with many involving youth or young adult users. The cases under investigation occurred between 2010 and 2019, and the FDA has noticed a "slight but noticeable" increase in reports since June.
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases,” outgoing FDA Commissioner Scott Gottlieb and Principal Deputy Commissioner Amy Abernethy said in a statement.
RELATED READ: Temple University to ban smoking and vaping in fall
According to CNBC:
E-cigarette liquids contain high concentrations of nicotine. If swallowed, they can be poisonous, often causing nausea, sweating, dizziness and tremors, according to the National Capital Poison Center. In severe cases, nicotine poisoning can cause seizures or even death.
A clear pattern or cause has yet to be established for the seizures, the agency said. “We want to be clear that we don’t yet know if there’s a direct relationship between the use of e-cigarettes and a risk of seizure,” Gottlieb and Abernethy said in their statement.
Seizures have been reported in both first-time and longtime vapers, and have occurred after just a few “hits” and up to a day after use, according to the FDA.
“We’re sharing this early information with the public because as a public health agency, it’s our job to communicate about potential safety concerns associated with the products we regulate that are under scientific investigation by the agency,” the officials said.